There was a statistically significant improvement in knowledge of self-identification and management of hand-foot syndrome due to intervention of a structured teaching program in patients receiving capecitabine-based chemotherapy for colon cancer, according to a study published online ahead of print in the journal Supportive Care in Cancer.1

Capecitabine is an effective oral chemotherapy option for breast, gastric, and colorectal cancer, but hand-foot syndrome, which can impair quality of life thereby leading to dose reductions or treatment discontinuation, has a high incidence.

Clinicians should offer health education to promote self-identification of hand-foot syndrome and self-management techniques at the onset of chemotherapy.

Therefore, researchers sought to evaluate the effectiveness of a structured teaching program on knowledge related to self-identification and management of this adverse event among patients with colon cancer receiving chemotherapy at a tertiary cancer center.

For the study, researchers enrolled 40 patients who were receiving capecitabine and oxaliplatin chemotherapy. Participants were assigned to participate in the structured teaching program or standard care.

Results showed that in the experimental group, knowledge score statistically significantly increased from before the program to after the program, while there was no statistically significant difference in mean knowledge scores in the control group.

“This can be used to assess reduction in incidence of HFS in the future,” the authors conclude.

REFERENCE

1. Murugan K, Ostwal V, Carvalho MD, et al. Self-identification and management of hand-foot syndrome (HFS): effect of a structured teaching program on patients receiving capecitabine-based chemotherapy for colon cancer [published online ahead of print December 30, 2015]. Supp Care Cancer. doi:10.1007/s00520-015-3061-6.